Rinsho Shinkeigaku. 2004
A case report of acute polyradiculoneuritis developing after multiple injections of botulinum toxin for cervical dystonia
Department of Internal Medicine, Section of Neurology, Saga Medical School.
A 68-year-old man receiving four times of injection of botulinum toxin type A for cervical dystonia developed acute polyradiculoneuritis 10 weeks after the final injection. He had been complaining of paresthesia in four limbs after the second injection of the treatment. On neurological examination, bilateral facial palsy, bulbar palsy, difficulty of breath, flaccid paralysis of all limbs, sensory disturbance of all modality and areflexia in all limbs, and positive Laseque sign were noted. Albuminocytological dissociation was present in the CSF and the conduction velocity was significantly impaired in all peripheral nerves examined. After receiving two times of intravenous highdose IgG and two times of pulse therapy, his neurological deficits gradually improved. To our knowledge, this is the third case report of acute polyradiculoneuropathy developing after botulinum toxin therapy, suggesting that botulinum toxin therapy is involved in the pathogenesis in our case.
PMID: 15199733 [PubMed - indexed for MEDLINE]
- Clin Neuropharmacol. 2000 Jul-Aug;23(4):226-8.
botulinum toxin therapy for cervical dystonia.
Department of Neurology, Hospital Universitari La Fe, Valencia, Spain.
A 40-year-old man with cervical dystonia developed an acute inflammatory demyelinating polyradiculoneuritis after botulinum toxin type A treatment. Some cases of idiopathic brachial plexopathy and polyradiculoneuritis have been reported to date. Although a causal relationship is not firmly established, the clinical temporal profile suggests a pathogenic relationship. In patients with cervical dystonia, further use of type A botulinum toxin should be considered contraindicated, and the use of another type of botulinum toxin should be taken into consideration.
PMID: 11020130 [PubMed - indexed for MEDLINE]